Slightly embarrassing side effect of Leflunomide

I have been on Leflunomide for 2 months now and it is working well. However I now have the side effect of loose bowels ( sorry I hope you are not eating your tea as you read this ) and have to "go" about 4 times a day. It's particularly embarrassing when out shopping as I was today with a friend and had to find a toilet quickly (twice ). Has anyone else suffered this and can anyone suggest anything I can take to counteract this. I don't really want to give up on Leflonomide as I find it really easy to take and better than MTX so any advice will be welcome.

19 Replies

oldestnewest
  • I have spondyloarthropathy and lymphocytic colitis which causes awful diarrhoea. My rheumatologist wouldn't prescribe Leflunamide for me because he said that it was likely to aggravate the colitis as diarrhoea I think, is a common side effect of Leflunamide. Maybe you could ask your GP or rheumatology nurse if there is anything you can take? I know that Immodium is now one of my best friends ( lol!) and I have packets of it in all my handbags " just in case"! Clemmie

  • Thank you Barrister for your reply. I did mention it to the specialist nurse a couple of weeks ago but she was reluctant to recommend anything as she thought it might cause the opposite effect and then I would have to deal with constipation so just said see how I go in the next few months. Funnily enough my friend who I went shopping with today has a similar problem to you suggested immodium too so perhaps I will try that.

  • Don't buy immodium, buy the cheap supermarket generic which is called loperamide. When the take the tablets, take the lowest possible dose in case it does block you up. Can you alter your diet at all - slightly less fruit and veg and lower fibre?

  • Thank you crashdoll for your reply. I will look out for that when I go to Tesco. Can you just buy it off the shelf or do you have to ask for it at the supermarket pharmacy. I eat fruit everyday but can also try to cut down and see if it makes a difference. I have also read somewhere that a low dose codeine tablet at night helps. Anyone tried that?

  • I take 30/500 co-codamol for breakthrough pain & it can have the opposite effect as can my BuTrans patch! Fortunately I've not needed to take the Macrogol my GP prescribed but it's there if I need it. I wouldn't think codeine was the best option to solve your problem though, better to ask your GP or Rheumy if they can help.

  • Yes I find that once immodium wears off I do find that my gut becomes more explosive, so its worth being careful with it.

  • It's an awful position to be in, I sympathise. Do take care though with Imodium or any other anti diarrhoeal meds, over the counter ones especially, the same applies for most otc meds. I don't think there's any problem taking it with leflunomide but always best to check with the pharmacist as it does interact with quite a few meds & if you're prescribed other meds a comprehensive list is here if you wish to check if any are listed drugs.com/drug-interactions...

  • I had the same problem & was going about 8-10 times a day. My rheumatologist has advised me to stop taking it x

  • Hi,

    I have been on Leflunomide now for over ten years, I get the same side effects as you do, it should settle down a bit, mine has become set by the clock, so I know I need to be near the loo at a certain time, if it gets too bad see the consultant, if you are also taking pain killers ask the gp to prescribe you Codine in 15mg tablets, you can control how much you take a lot easier. Codine will act like a binder and ease the pain! So a two for one!

    Leflunomide changed my life, I went from being in pain every single day and being unable to get down the stairs, walk or function well throughout the day, to being mobile and relatively pain free until recently. You do however still get flare ups!

    Good luck with this, stick with it if you can, eat a couple of boiled eggs if you can or something similar that will firm up the problem! The benefits out weigh this little inconvenience!

    Alison

  • Thank you for your reply Alison. I definitely want to stick with Leflunomide if I can so I think I will take your advice and make an appointment with my GP rather than take over the counter medication.

    Jean

  • It was a nurse at my surgery who suggested codine as a painkiller and a form of bowel relief, but be careful it can have the opposite effect to, your health care professional is the best form of action, as they know what will interfere with your meds, there are lots of things you can not have when taking Leflunomide, my GP had to read up on it, she became quite an expert! Oh always make sure who ever you see knows you are taking it!

    Good luck.

    Alison

  • I used to have this with methotrexate. Not a great thing, but eventually my symptoms calmed down. I was careful with what/where/when I ate. Has your dr suggested a 'stomach protector' ? I think its worth persisting though maybe your system will settle down.

    C

  • Do you mean something like omeprazole as a stomach protector?

  • Yes, sorry!

  • Can I ask what dose of lefluemide you are on an how long it took to work.. I go on an off the tablets as I get constant urine infections especially when I go from10 to 20 mg. I also still get painful flares , docs don't suggest anything else ......I still can't manage without steroid injections every 6 months or so ....any way good luck . Ps have u ever been offered any of the new bio drugs ..?

  • I am taking 10mgs and they worked pretty quickly for me. I think it only took about 3 weeks before I noticed a significant difference in my pain and swelling. However my CRP and ESR levels are not as good as they should be yet and my elbows are still a bit stiff so I will see how it goes over the next couple of months. I have not been offered any of the new bio drugs. Jean

  • Thank you for your reply which I found very helpful .....good luck

  • Hi

    I take 20mgs, the only problem apart from 'the slightly embarrassing', one is my white blood cells are always on the low side, if they drop too low you have to stop taking Leflunomide until they rise again! Like most of us, just stay away from people who are ill. I was a teacher and tried to stay in school with the little germ carrying 5 year olds but found it too much. Too many colds and sickness bugs.

    Good luck it may take a while to settle down, the benefits for me where amazing and fingers crossed they will be for you as well!

    Alison

  • Thank you for your reply an good luck for the future .

You may also like...